Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 220, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2005, 5:45 PM CDT for Stafford County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 17, 2005, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:50 PM CDT | HAIL 1.75 | 5 Sw Stafford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 172245 SVRDDC KSC185-172330- /O.NEW.KDDC.SV.W.0220.050817T2245Z-050817T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 545 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 630 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF STAFFORD...MOVING EAST AT 15 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR THIS COUNTY. LAT...LON 3798 9885 3782 9885 3782 9848 3805 9848 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 172301 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT WED AUG 17 2005 KSC185-172330- /O.CON.KDDC.SV.W.0220.000000T0000Z-050817T2330Z/ STAFFORD KS- 600 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN STAFFORD COUNTY UNTIL 630 PM CDT... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 9 MILES NORTH OF IUKA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN STAFFORD COUNTY... STAFFORD... NEOLA... AT 542 PM CDT THE PUBLIC REPORTED ONE INCH SIZE HAIL 6 MILES SOUTH OF SAINT JOHN. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3798 9885 3782 9885 3782 9848 3805 9848 $$ & UMSCHEID
000 WWUS53 KDDC 172318 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 618 PM CDT WED AUG 17 2005 KSC185-172330- /O.CON.KDDC.SV.W.0220.000000T0000Z-050817T2330Z/ STAFFORD KS- 618 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN STAFFORD COUNTY UNTIL 630 PM CDT... AT 614 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF NEOLA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN STAFFORD COUNTY... NEOLA... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3798 9885 3782 9885 3782 9848 3805 9848 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 3:10 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED AUG 17 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR ISOLATED THUNDERSTORMS THIS EVENING AND THURSDAY EVENING AND THEN THE ARRIVAL OF THE FRONT ON FRIDAY AFTERNOON. AFTERNOON CU HAS BEE DEVELOPING ALONG A WARM FRONTAL BOUNDARY THAT IS LINGERING OVER THE EASTERN PORTIONS OF THE CWA THIS AFTERNOON. A WEAK CONVERGENCE LINE WAS ALSO EVIDENT IN THE VIS SAT IMAGERY AND SFC PLOTS FROM KP28 TO NEAR KTCC. SOME STORMS WERE ALREADY STARTING TO FIRE IN THE WEST TEXAS PANHANDLE. THE WATER VAPOR IMAGERY IS SHOWING A COUPLE OF WAVES APPROACHING THE CENTRAL PLAINS. ONE WAS MOVING TOWARD NEBRASKA WHILE THE OTHER WAVE WAS MOVING FROM NEW MEXICO INTO THE TEXAS PANHANDLE REGION. THESE IMPULSES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT TO THE NORTH AND SOUTH OF SOUTHWEST KANSAS BUT WITH THE ATMOSPHERE OVER SOUTHWEST KANSAS FAIRLY UNSTABLE AND NEARLY UNCAPPED, THINK THERE WILL STILL BE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING. BASED ON AFTERNOON TRENDS, THINK THAT THE BEST CHANCE WILL BE IN THE EASTERN CWA WITH DIMINISHING POSSIBILITIES FARTHER TO THE NORTHWEST. ON THURSDAY, THE SURFACE TROUGH MOVES THROUGH ALL BUT THE SOUTHEAST CORNER OF THE CWA. PREVIOUS FORECASTS HAD A SLIGHT CHANCE FOR THUNDERSTORMS IN THAT AREA BY LATE AFTERNOON AND WILL LEAVE INTACT. THE LONG ANTICIPATED FRONT THAT WILL COOL THE WEATHER DOWN A BIT THIS WEEKEND WILL BE ROLLING INTO SOUTHWEST KANSAS LATE FRIDAY AFTERNOON AND EVENING. WILL INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS TO THE NORTHERN PART OF THE CWA BY MID AFTERNOON AND SPREAD THESE SOUTH INTO THE EVENING HOURS. A VERY WARM AIRMASS WILL PUSH DAYTIME HIGHS WELL ABOVE NORMAL BEHIND THE TROUGH ON THURSDAY AND CONTINUE AHEAD OF THE FRONT ON FRIDAY. TEMPERATURES ON THURSDAY AND FRIDAY SHOULD BE IN THE UPPER 90S TO AROUND 100 AND HAVE ADJUSTED THE MAX TEMPS IN THE GRIDS UP ACCORDINGLY. DAYS 3-7... MODELS ARE IN GOOD AGREEMENT THAT COLD FRONT WILL MOVE THRU FRIDAY NIGHT. THINK THE BEST CHANCE OF RAIN WILL BE ALONG OR JUST BEHIND THE FRONT SO WILL GO 30-40 PERCENT FOR THIS PERIOD. WILL GRADUALLY TAPER POPS OFF SATURDAY-SATURDAY NIGHT WITH SOME LINGERING POST FRONTAL SHOWERS POSSIBLE. MODELS SHOW HIGH 850MB RH (AKA LOW CLOUD) HANGING AROUND WESTERN KS ON SATURDAY, AND TEMPS SHOULD REMAIN RATHER COOL DURING THE DAY. WILL LOWER GOING HIGHS A COUPLE DEGREES OR SO BUT FOR THE MOST PART THE GOING FORECAST HAD THE RIGHT IDEA. CLEARING SKIES SATURDAY NIGHT AND SURFACE RIDGE BUILDING IN WILL MAKE FOR A COOL NIGHT SO HAVE LOWERED GOING LOWS A FEW DEGREES BACK INTO THE 50S MOST AREAS. SUNNY SKIES RETURN FOR SUNDAY AND MONDAY SO TEMPS WILL MODERATE BACK INTO THE 80S. GFS/ECMWF BOTH HINT AT BRINGING SHORTWAVE ENERGY INTO THE PLAINS AROUND TUESDAY WITH OF COURSE TIMING BEING AN ISSUE. WILL THROW IN SOME LOW POPS AND WILL ADJUST TIMING IF NEED BE IN THE COMING DAYS. ANOTHER FRONT MAY BE APPROACHING BY THURSDAY OF NEXT WEEK, BUT MAY NOT MAKE AS MUCH PROGRESS TO THE SOUTH AS THE PREVIOUS FRONTS HAVE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 100 69 97 / 10 10 10 20 GCK 64 100 66 95 / 10 10 10 20 EHA 62 98 66 96 / 10 10 10 20 LBL 66 100 68 97 / 10 10 10 20 HYS 67 98 67 98 / 20 10 10 20 P28 71 99 73 99 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && GERARD/LACY
Hazardous weather outlook, Aug 17, 12:47 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1247 PM CDT WED AUG 17 2005 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1247 PM CDT (1147 AM MDT) WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LATER THIS AFTERNOON, A HUMID AND UNSTABLE AIRMASS WILL BE AHEAD OF A DRYLINE THAT WILL BE LOCATED ALONG AND EAST OF THE COLORADO BORDER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE. THESE STORMS COULD BECOME BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS COULD LAST INTO THE EARLY EVENING HOURS. THE POSSIBILITY EXISTS THAT SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA COULD DEVELOP SOUTHEAST INTO THE HAYS AREA LATE THIS EVENING. THESE STORMS COULD HAVE THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS AS A COLD FRONT APPROACHES AND PASSES LATE FRIDAY AFTERNOON AND EVENING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM AFTER 3 PM TIL 8 PM ALONG AND WEST OF HIGHWAY 83, AND AROUND MIDNIGHT IN THE HAYS AREA. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Stafford | 41 min |
| Aug 17, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Aug 17, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 41 min |
| Aug 17, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 28 min |
| Aug 17, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.